Rheumatoid Arthritis

I miss methotrexate 


I miss methotrexate. In my four long years of sparring with Rheumatoid Arthritis, methotrexate has been my arch enemy. I hated it. I hated injecting neon yellow liquid into my body. I hated having to keep ginger ale and Cheerios on my nightstand every Saturday night. I hated sleeping away my Sunday. Sleeping away a day that could’ve been spent with my family. I hated being white as a sheet because I felt so awful. 

Enter Arava. I was off Humira and methotrexate for 6 weeks while I underwent knee surgery. I met with my Rheumatologist last week and she thought it was a perfect opportunity to reevaluate. I agreed. I explained how I hated losing time to methotrexate. How awful I felt after injecting it. She suggested we give Arava a try. 

I was nervous to start, but then again, everything makes me nervous. Having Type 1 Diabetes, I’m extremely protective of my organs. But I bit the bullet and downed my first Arava pill on Saturday. 

Nauseous? Yeah. That was to be expected. High blood sugars? Uh, no. That wasn’t on the list of side effects. I reached out to my endo who spent time researching Arava and found 1-3% have a blood sugar increase. Figures. It wasn’t too crazy so I figured I’d at least give it a few weeks. 

Enter high blood pressure. I decided to check it and it was much higher than usual. Tonight I checked again, and again it was high. Too high. 

I’m not taking another Arava pill (message sent to my rheumy). This isn’t worth it. You might argue that I didn’t give it a chance. But losing a day to methotrexate, in my opinion, is ok compared to my blood pressure and blood sugar going up. 

And you know what? I actually feel pretty good. Did I waste time on a med that I now have to remove from my body? Yeah. But I tried. I learned and I tried. And that’s good enough for me. 

Share

4 comments

  1. Wren

    I’m so sorry you’re having such trouble with Arava! I switched to it in 2010 because MTX made me so incredibly ill, and I’ve never had any side-effects from it. Isn’t it odd how different we all are!

    I hope that when you re-start MTX it’ll be a bit kinder to you, Molly. My heart has just broken for you as you’ve had to give up part of every weekend to nausea. Sending hugs and love your way.

    1. mollyschreiber Post author

      Thank you Wren ? I keep reminding myself that once it’s fall, methotrexate is a great excuse to sit on the couch and watch football all day!

      1. Linda Boyer

        I have been taking 8 mtx pills 1 day a week since 2011. Fortunatly haven’t had the side affects you had to deal with. But I have had to combine other medications for RA like Embral Humira. They weren’t helping so I used Xeljanz for almost 3 years. Then suddenly wide spread joint pain. Fatigue, flare. Now I have been on orencia infusions with mtx. I feel better and not as fatigued. I do get depressed staying home so much but I feel so lousy…I have to really push myself to go out. I forgot to mention the Prednisone. They help with the flare but I see start gaining weight and that depresses me too.

Leave a Reply

Your email address will not be published. Required fields are marked *